Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Feb 17, 1998, 11:40 AM EST for Duplin County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 1998, 11:40 AM EST (16:40 UTC)
- Expired
- Feb 17, 1998, 4:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Duplin County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KHAT 171640 FFWMHX NCC061-172100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1140 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN DUPLIN COUNTY * UNTIL 400 PM EST * AT 1130 AM THE WALLACE POLICE DEPARTMENT INDICATED THAT THE BONEY MILL POND JUST OUTSIDE OF WALLACE WAS CONTINUING TO EXPERIENCE MINOR BREACHING. 500 ACRES OF FLOODED LAND WAS REPORTED UPSTREAM OF THE POND WITH FLOODING TO PROPERTIES AND HOMES IN TIN CITY. ALL RESIDENTS DOWNSTREAM OF THE BONEY MILL POND SHOULD CONTINUE TO MONITOR THIS SITUATION AND BE PREPARED TO MOVE TO SAFETY IMMEDIATELY IF FLOOD WATERS RI,SE. IF YOU ARE IN THESE AREAS...INCLUDING AREAS ADJACENT TO ROCKFISH CREEK...BE PREPARED TO MOVE TO HIGHER GROUND. DO NOT DRIVE THROUGH WATER COVERING THE ROAD. RVT/JME
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 10:05 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Feb 17, 10:05 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1005 AM EST TUE FEB 17 1998
RDU: CONTINUE ALL WATCHES/WARNINGS/ADVISORIES THRU MID AFTN. OF LESS
CONCERN IS FFA NOW THAT SWATCH OF HEAVY RAINS EXITING OUTER BANKS.
ADDITIONAL SHRA/TSRA EXPECTED AND SINCE OTHER WORRIES ARE GREATER...
CAN LEAVE ALONE. THINKING ABOUT KEEPING 40-50 POPS THIS AFTN FOR ANY
REDEVELOPMENT AS A BIT BUSY TO GET A SUPREME GRIP ON THE SITUATION.
CWF: WILL INIT WITH CURRENT CONDITIONS AND TAKE A SWING AT THE SEAS
ON THE SRN WATERS WITH NO DATA. NO CHANGES TO GALES WARNING OR HEAVY
SURF ADVISORY.
DISC: THE WORST IS NEARLY OVER FOR MHX CWA...BUT WILL KEEP A CLOSE
EYE ON CONVECTIVE DEVELOPMENTS TO OUR W THIS AFTN. HIGH TIDE ON BOGUE
BANKS OCCURRING SHORTLY AND THEN SITUATION IMPROVING THERE AS WELL.
MINOR SOUNDSIDE FLOODING UNDERWAY WITH FLOODING UP THE RIVERS IN
WASHINGTON AND BELHAVEN RATHER SUBSTANTIAL. THIS ALSO TO SUBSIDE TDA
AS WNDS DECREASE AND DIRECTIONS BECOME SSW.
.MHX...GALE WARNING VA/NC BORDER TO N OF SURF CITY.
COASTAL FLOOD WATCH S OF CAPE HATTERAS TO CAPE LOOKOUT.
COASTAL FLOOD WARNING S OF CAPE LOOKOUT TO N OF SURF CITY.
HEAVY SURF ADVISORY S OF CAPE HATTERAS TO CAPE LOOKOUT.
RVTIn the hours before
Special weather statement, Feb 17, 10:51 AM EST, 49 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1051 AM EST TUE FEB 17 1998 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS A LARGE PART OF EASTERN NORTH CAROLINA... A STRONG SOUTHEAST TO SOUTH FLOW ACROSS THE REGION COMBINED WITH A POTENT UPPER LEVEL SYSTEM AFFECTING THE CAROLINAS WILL COMBINE TO ALLOW THE ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MAINLY NORTH OF A LINE FROM HAVELOCK WEST TO KENANSVILLE THIS AFTERNOON. BORDERING AREAS TO THE SOUTH ARE UNDER A SLIGHT RISK OF SEVERE WEATHER. TORNADOES...LARGE HAIL...AND DAMAGING WINDS ARE POSSIBLE FROM SEVERE THUNDERSTORMS OVER EASTERN NORTH CAROLINA THROUGH LATE AFTERNOON. PERSONS ARE URGED TO CLOSELY MONITOR NOAA WEATHER RADIO AND OTHER MEDIA TODAY AND BE PREPARED TO TAKE ACTION ONCE WATCHES AND WARNINGS ARE ISSUED FROM THE NATIONAL WEATHER SERVICE. RVT
Special weather statement, Feb 17, 10:51 AM EST, 49 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1051 AM EST TUE FEB 17 1998 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS A LARGE PART OF EASTERN NORTH CAROLINA... A STRONG SOUTHEAST TO SOUTH FLOW ACROSS THE REGION COMBINED WITH A POTENT UPPER LEVEL SYSTEM AFFECTING THE CAROLINAS WILL COMBINE TO ALLOW THE ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MAINLY NORTH OF A LINE FROM HAVELOCK WEST TO KENANSVILLE THIS AFTERNOON. BORDERING AREAS TO THE SOUTH ARE UNDER A SLIGHT RISK OF SEVERE WEATHER. TORNADOES...LARGE HAIL...AND DAMAGING WINDS ARE POSSIBLE FROM SEVERE THUNDERSTORMS OVER EASTERN NORTH CAROLINA THROUGH LATE AFTERNOON. PERSONS ARE URGED TO CLOSELY MONITOR NOAA WEATHER RADIO AND OTHER MEDIA TODAY AND BE PREPARED TO TAKE ACTION ONCE WATCHES AND WARNINGS ARE ISSUED FROM THE NATIONAL WEATHER SERVICE. RVT
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 6:32 AM EST | Flash Flood Warning | MHX | Carteret, Craven, Jones, Onslow | 118 min |
| Feb 17, 6:35 AM EST | Flash Flood Warning | MHX | Carteret, Craven, Jones | 115 min |
| Feb 17, 6:35 AM EST | Flash Flood Warning | MHX | Onslow | 115 min |
| Feb 17, 9:12 AM EST | Flash Flood Warning | MHX | Duplin | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.